Today we will be discussing risks associated with platelet transfusions for patients with rare, immune-mediated platelet consumptive disorders.
Thrombotic thrombocytopenic purpura, or TTP, is a life-threatening condition characterized by the formation of clots in small blood vessels throughout the body. Heparin-induced thrombocytopenia, or HIT, is a rare and severe reaction to heparin that leads to platelet activation and thrombin formation. Immune thrombocytopenic purpura, or ITP, causes less serious bleeding and bruising, and usually resolves without treatment.
Using the Nationwide Inpatient Sample database, a new study reviewed nearly 100,000 hospital records of patients with TTP, HIT and ITP.
Here is Dr. Takemoto, who is one of the study authors:
“Because these conditions are so rare, hematologists have little to go on when deciding how to treat them. Some data suggests that transfusions may be harmful for these patients.”
Data on platelet transfusions for patients with TTP, HIT and ITP is currently lacking. Nevertheless, researchers found that 10% of TTP patients, 7% of HIT patients and 26% of ITP patients received platelet transfusions.
Platelet transfusions, however, were associated with adverse events for many of these patients.
Dr. King, who is another study author, explains:
“Platelet transfusions increased the odds of dying in the hospital five-fold for patients with HIT and doubled the odds for patients with TTP, even after adjusting for age and gender. Arterial thrombosis was also higher in patients with TTP and HIT who received a platelet transfusion. We found no associations for ITP patients and platelet transfusions.”
Platelet transfusions are commonly administered to sicker patients who are bleeding. However, the results remained significant after adjusting for clinical severity.
Until further studies are available, Dr. Takemoto advises:
“Platelet transfusions should be used only for emergencies: invasive procedures, surgeries or severe bleeding in TTP and HIT patients. For HIT patients, the first step is to stop administering heparin and.for TTP patients,plasma exchange therapy should be initiated.”
We’ll be back with another edition of Transfusion News on February 15. Thanks for joining us.
1. Goel R, Ness PM, Takemoto CM, Krishnamurti L, King KE, Tobian AAR. Platelet transfusions in platelet consumptive disorders are associated with arterial thrombosis and in-hospital mortality: nationally representative data from 2007-2011. Blood 2015; in press.